Consistency of random forests

Abstract : Random forests are a learning algorithm proposed by Breiman [Mach. Learn. 45 (2001) 5–32] that combines several randomized decision trees and aggregates their predictions by averaging. Despite its wide usage and outstanding practical performance, little is known about the mathematical properties of the procedure. This disparity between theory and practice originates in the difficulty to simultaneously analyze both the randomization process and the highly data-dependent tree structure. In the present paper, we take a step forward in forest exploration by proving a consistency result for Breiman's [Mach. Learn. 45 (2001) 5–32] original algorithm in the context of additive regression models. Our analysis also sheds an interesting light on how random forests can nicely adapt to sparsity. 1. Introduction. Random forests are an ensemble learning method for classification and regression that constructs a number of randomized decision trees during the training phase and predicts by averaging the results. Since its publication in the seminal paper of Breiman (2001), the procedure has become a major data analysis tool, that performs well in practice in comparison with many standard methods. What has greatly contributed to the popularity of forests is the fact that they can be applied to a wide range of prediction problems and have few parameters to tune. Aside from being simple to use, the method is generally recognized for its accuracy and its ability to deal with small sample sizes, high-dimensional feature spaces and complex data structures. The random forest methodology has been successfully involved in many practical problems, including air quality prediction (winning code of the EMC data science global hackathon in 2012, see http://www.kaggle.com/c/dsg-hackathon), chemoinformatics [Svetnik et al. (2003)], ecology [Prasad, Iverson and Liaw (2006), Cutler et al. (2007)], 3D
Type de document :
Article dans une revue
Annals of Statistics, Institute of Mathematical Statistics, 2015, 43 (4), pp.1716-1741. <10.1214/15-AOS1321>
Liste complète des métadonnées

https://hal.archives-ouvertes.fr/hal-00990008
Contributeur : Erwan Scornet <>
Soumis le : vendredi 7 août 2015 - 23:44:54
Dernière modification le : lundi 29 mai 2017 - 14:25:57
Document(s) archivé(s) le : mercredi 26 avril 2017 - 09:43:39

Fichiers

aos1321.pdf
Fichiers produits par l'(les) auteur(s)

Identifiants

Collections

Citation

Erwan Scornet, Gérard Biau, Jean-Philippe Vert. Consistency of random forests. Annals of Statistics, Institute of Mathematical Statistics, 2015, 43 (4), pp.1716-1741. <10.1214/15-AOS1321>. <hal-00990008v4>

Partager

Métriques

Consultations de
la notice

278

Téléchargements du document

162